Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT related anemia in developing country
May 6, 2009

Dear Doctor: My partner (living in Peru) was diagnosed with HIV 2 years ago and started treatment about 3 months ago with Combivir and Efavirenz. His hemoglobin has dropped to 9 and his doctor has changed the AZT component for stavudine (so he will be on stavudine, lamivudine and efavirenz). This switch will be temporary (for a month) until his anemia resolves and then he will go back to Combivir + Efavirenz, to avoid long term use of stavudine and the risk of lipodystrophy. The doctor says that in most cases the anemia does not recur after this temporary switch. Is this true? Is there any risk of developing resistance with this approach? In Peru there is not the alternative of using Truvada or Atripla (too expensive and has to be bought abroad). Thank you so much for your answer.

Response from Dr. Henry

I am not confident that if AZT was directly causing the anemia that reexposure to AZT would not happen again. Optimizing vitamin/iron levels may help in some cases. Not all patients develop lipodystrophy problems (mostly fat loss) on stavudine so can often monitor closely and consider switch back to AZT if problems develop early. KH



Previous
Kaletra and Dilantin
Next
Pheripheral Neurophathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement